Alert archive / Iowa / Tornado Warnings in 2016

Tornado Warning 31, NWS Quad Cities, IA

October 6, 2016Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this tornado warning at Oct 6, 2016, 10:15 PM CDT for Muscatine County, Scott County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 10:15 PM CDT (03:15 UTC)
Expired
Oct 6, 2016, 10:30 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 24 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 10:27 PM CDTTORNADO2 N Stockton, IATRAINED SPOTTER REPORTED TORNADO LIFTED AROUND 1027 PM. TORNADO WAS ON THE GROUND FOR ABOUT 12 TO 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

445 
WFUS53 KDVN 070315
TORDVN
IAC139-163-070330-
/O.NEW.KDVN.TO.W.0031.161007T0315Z-161007T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
1015 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  WEST CENTRAL SCOTT COUNTY IN EAST CENTRAL IOWA...

* UNTIL 1030 PM CDT
    
* AT 1015 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR DURANT...MOVING NORTHEAST AT 55 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  
           TREE DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  WALCOTT AROUND 1025 PM CDT. 
  DAVENPORT AROUND 1030 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
STOCKTON...SWEETLAND CENTER...PLEASANT PRAIRIE...PLAINVIEW AND
MAYSVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 279 AND 290.
 INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4158 9063 4145 9099 4155 9107 4160 9101
      4160 9090 4169 9090 4174 9084
TIME...MOT...LOC 0315Z 242DEG 47KT 4153 9094 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MCCLURE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Oct 6, 8:13 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 6, 8:13 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
813 PM CDT Thu Oct 6 2016

.UPDATE...
Issued at 755 PM CDT Thu Oct 6 2016

00z DVN raob shows pronounced low level inversion around 880 mb
capping surface based parcels. This would suggest any severe
wind threat is very low and would likely require a rotating storm
or fairly decent MESO to penetrate strong to severe wind to the
surface. While this can't be ruled out given such strong
environmental shear it would appear to be a low or isolated
risk. Hail may actually have a better chance of occurrence
per sounding with dry air aloft and WBZ around 10.8 kft agl, but
lapse rates while steep not overly impressive at around 6c/km
thus likely looking at sub-severe hail barring any rotating storm.
Toward midnight and through the overnight the capping inversion
will erode as the front moves in. This will allow for better
momentum transfer to surface, however instability will be weaker
by then and so while gusty winds would be likely with any storms
the threat for severe wind would be low. Storm motions will be
quite fast and seeing some at over 45 kts. This will limit rain
amounts to less than 0.5 inch in most areas, with portions of the
western and southern cwa most favored for the highest amounts, as
anticipate a weakening trend with the convection as it moves east.

&&

.SYNOPSIS...
Issued at 300 PM CDT Thu Oct 6 2016

Strong upper level located over western Nebraska lead to surface
cyclogenesis across Kansas this afternoon. This system is forecast
to move to the east and drag a warm front north across the area
through today. Cloud cover for most of the day has limited overall
heating and destabilization. This has limited the chance for
thunder this afternoon. Tonight, the surface low is forecast to
move through the area and lead to showers and thunderstorms across
the area.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 300 PM CDT Thu Oct 6 2016

Main forecast concern for the short term are the chances for
severe weather this evening and into tonight. The main forcing for
storms should be the cold front as it sweeps into the area. There
is a small chance that we could see some prefrontal convection,
but at this time confidence for that is low.

Guidance is in good agreement with track of the low pressure
after 00z Friday. The center of the low will stay just out of the
area as it moves to the NE through the period. The cold front will
usher in a much cooler and drier airmass for Tuesday with temps
below average and clear skies.

As far as the threat for severe weather for tonight. It appears
that the best threat for severe weather remains west of the
Mississippi River. With the timing of the fropa and thunderstorms
later in the day, after 00z and closer to 03z across the west.
Many of the storms will be in a decaying state. However, with the
shear across the area, there is a marginal potential for tornadoes
and wind gusts. Do not think that there is much of a risk for
large hail across the area. CAMS have been consistent with the
potential for storms remaining after 00z and more like 03z.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 300 PM CDT Thu Oct 6 2016

Overview: Dry weather and above average temperatures forecast into
Thursday, making for good harvesting conditions (although there is a
chance for rain by Thursday evening/night). With the mild temps, see
no threat for a freeze through next week.

Friday Night...High pressure builds in behind a cold front, ushering
in drier and cooler air. Clear and cool in the lower to mid 40s and
light winds. Favored low-lying cold spots may dip into the upper 30s.

Saturday and Sunday...Forecast highs are in the mid to upper 60s on
Saturday and then a few degrees warmer on Sunday. We'll have cool
overnight lows in the 40s which is normal for this time of year. A
very nice fall weekend to say the least.

Monday through Thursday...Warm in the mid 60s to lower 70s on
average with some day-to-day variation. Mid-level westerly winds
flowing perpendicular to the Northern Rockies progged to induce lee-
side cyclogenesis across the Northern Plains, thereby reinforcing
southerly winds and mild 850 temps above 10 C across the Midwest.
The low will move eastward with time, and could drag a cold front
with showers and thunderstorms through E Iowa/NW Illinois later on
Thursday/Thursday night. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 633 PM CDT Thu Oct 6 2016

Have added mention of low level wind shear to the TAFs as
NAM/RAP/GFS BUFR soundings show winds increasing to around 50 kts
near 2kft agl by mid evening into the overnight ahead of a strong
cold front. The cold front will be accompanied by showers and
storms with brief periods of MVFR to IFR conditions in the storms.
The strongest storms will also be capable of producing strong
gusty winds of 30-45 kts. The cold front will sweep across the
terminals overnight and bring gusty northwest winds and likely a
period of lower clouds with mostly MVFR ceilings possibly
lingering until mid morning Friday. Expect a return to VFR
conditions by Friday afternoon with brisk northwest winds 15-25
kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...McClure
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Oct 6, 8:20 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU OCT 6 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
820 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA TONIGHT.
A FEW OF STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT THE
THREAT FOR SEVERE WEATHER APPEARS LOW.

THE WAPSIPINICON...IOWA...CEDAR AND MISSISSIPPI RIVERS ARE
EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND
FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, Oct 6, 9:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
945 PM CDT THU OCT 6 2016

ILC131-161-IAC057-087-115-070315-
ROCK ISLAND-MERCER-HENRY-LOUISA-DES MOINES-
945 PM CDT THU OCT 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND...
WESTERN MERCER...NORTHEASTERN HENRY...LOUISA AND NORTHERN DES MOINES
COUNTIES UNTIL 1015 PM CDT...

AT 944 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT UNION...
OR 10 MILES SOUTHWEST OF WAPELLO...MOVING NORTHEAST AT 50 MPH.

WINDS TO AROUND 50 MPH AND HALF INCH HAIL ARE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...WAPELLO...MEDIAPOLIS...WINFIELD...MORNING SUN...
MILLERSBURG...NEW BOSTON...KEITHSBURG...GRANDVIEW...ELIZA...JOY...
OLDS...SEATON...OAKVILLE...MOUNT UNION...MANNON...TOOLESBORO...
OGLE...KOSSUTH AND FLAMING PRAIRIE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4112 9163 4116 9152 4116 9149 4118 9149
      4140 9089 4111 9074 4107 9095 4106 9095
      4092 9153
TIME...MOT...LOC 0244Z 245DEG 42KT 4109 9136

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:45 PM CDTSpecial Weather StatementDVNHenry, Louisa30 min
Oct 6, 10:08 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott52 min
Oct 6, 10:33 PM CDTTornado WarningDVNScott27 min
Oct 6, 10:55 PM CDTTornado WarningDVNScott35 min

Nearby

Tornado Warnings in Iowa, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.